June  2012, 5(3): 581-590. doi: 10.3934/dcdss.2012.5.581

A family of nonlinear diffusions connecting Perona-Malik to standard diffusion

1. 

Department of Mathematics, University of California, 340 Rowland Hall, Irvine, CA 92697-3975, United States

Received  September 2010 Published  October 2011

A one parameter family of equations is considered which connects the well-known Perona-Malik equation to standard diffusion. The parameter acts as a regularization parameter which gradually modifies the ill-posed Perona-Malik equation, through a strongly locally well-posed equation, to a strongly globally well-posed one which exhibits a behavior akin to that of standard diffusion, which is itself obtained in the limit. In the locally well-posed regime, the equation is degenerate parabolic and the onset of singularities can not be ruled out. Using a classical regularization approach, a-priori estimates can be derived which allow to go to limit with the regularization parameter globally in time. It is, however, not clear how to obtain a proper definition of weak solution for the limiting equation of interest.
Citation: Patrick Guidotti. A family of nonlinear diffusions connecting Perona-Malik to standard diffusion. Discrete & Continuous Dynamical Systems - S, 2012, 5 (3) : 581-590. doi: 10.3934/dcdss.2012.5.581
References:
[1]

P. Perona and J. Malik, Scale-space and edge detection using anisotropic diffusion, IEEE Transactions Pattern Anal. Machine Intelligence, 12 (1990), 161-192. Google Scholar

[2]

S. Kichenassamy, The Perona-Malik paradox, SIAM J. Appl. Math., 57 (1997), 1328-1342. doi: 10.1137/S003613999529558X.  Google Scholar

[3]

B. Kawohl and N. Kutev, Maximum and comparison principle for one-dimensional anisotropic diffusion, Math. Ann., 311 (1998), 107-123. doi: 10.1007/s002080050179.  Google Scholar

[4]

P. Guidotti, A new nonlocal nonlinear diffusion of image processing, Journal of Differential Equations, 246 (2009), 4731-4742. doi: 10.1016/j.jde.2009.03.017.  Google Scholar

[5]

P. Guidotti, A new well-posed nonlinear nonlocal diffusion, Nonlinear Analysis, 72 (2010), 4625-4637. doi: 10.1016/j.na.2010.02.040.  Google Scholar

[6]

M. Ghisi and M. Gobbino, An example of global transcritical solution for the Perona-Malik equation, Communications in Partial Differential Equations, 36 (2011), 1318-1352. doi: 10.1080/03605302.2010.542672.  Google Scholar

[7]

F. Catté, P.-L. Lions, J.-M. Morel and T. Coll, Image selective smoothing and edge-detection by non-linear diffusion, SIAM J. Numer. Anal., 29 (1992), 182-193.  Google Scholar

[8]

G.-H. Cottet and M. E. Ayyadi, A volterra type model for image processing, IEEE Trans. Image Processing, 7 (1998), 292-303. doi: 10.1109/83.661179.  Google Scholar

[9]

F. Weber, On products on non-commuting sectorial operators, Annali della Scuola Normale Superiore di Pisa Cl. Sci. (4), 27 (1998), 499-531.  Google Scholar

[10]

A. Belahmidi, "Equations aux Dérivées Partielles Appliquées à la Restoration et à l'Agrandissement des Images," Ph.D. Thesis, Université Paris-Dauphine, Paris, 2003. Google Scholar

[11]

A. Belahmidi and A. Chambolle, Time-delay regularization of anisotropic diffusion and image processing, M2AN Math. Model. Numer. Anal., 39 (2005), 231-251.  Google Scholar

[12]

H. Amann, Time-delayed Perona-Malik problems, Acta Math. Univ. Comenianae (N.S.), 76 (2007), 15-38.  Google Scholar

[13]

P. Guidotti and J. Lambers, Two new nonlinear nonlocal diffusions for noise reduction, Journal of Mathematical Imaging and Vision, 33 (2009), 25-37. doi: 10.1007/s10851-008-0108-z.  Google Scholar

[14]

Y. You, W. Xu, A. Tannenbaum and M. Kaveh, Behavioral analysis of anisotropic diffusion in image processing, IEEE Transaction on Image Processing, 5 (1996), 1539-1553. Google Scholar

[15]

L. Grafakos, "Classical and Modern Fourier Analysis," Pearson Education, Inc., Upper Saddle River, NJ, 2004.  Google Scholar

[16]

S. Taheri, Q. Tang and K. Zhang, Young measure solutions and instability of the one-dimensional Perona-Malik equation, J. Math. Anal. Appl., 308 (2005), 467-490. doi: 10.1016/j.jmaa.2004.11.034.  Google Scholar

[17]

K. Zhang, Existence of infinitely many solutions for the one-dimensional Perona-Malik model, Calc. Var. Partial Differential Equations, 26 (2006), 171-199.  Google Scholar

[18]

L. Ambrosio, N. Fusco and D. Pallara, "Functions of Bounded Variation and Free Discontinuity Problems," Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 2000.  Google Scholar

show all references

References:
[1]

P. Perona and J. Malik, Scale-space and edge detection using anisotropic diffusion, IEEE Transactions Pattern Anal. Machine Intelligence, 12 (1990), 161-192. Google Scholar

[2]

S. Kichenassamy, The Perona-Malik paradox, SIAM J. Appl. Math., 57 (1997), 1328-1342. doi: 10.1137/S003613999529558X.  Google Scholar

[3]

B. Kawohl and N. Kutev, Maximum and comparison principle for one-dimensional anisotropic diffusion, Math. Ann., 311 (1998), 107-123. doi: 10.1007/s002080050179.  Google Scholar

[4]

P. Guidotti, A new nonlocal nonlinear diffusion of image processing, Journal of Differential Equations, 246 (2009), 4731-4742. doi: 10.1016/j.jde.2009.03.017.  Google Scholar

[5]

P. Guidotti, A new well-posed nonlinear nonlocal diffusion, Nonlinear Analysis, 72 (2010), 4625-4637. doi: 10.1016/j.na.2010.02.040.  Google Scholar

[6]

M. Ghisi and M. Gobbino, An example of global transcritical solution for the Perona-Malik equation, Communications in Partial Differential Equations, 36 (2011), 1318-1352. doi: 10.1080/03605302.2010.542672.  Google Scholar

[7]

F. Catté, P.-L. Lions, J.-M. Morel and T. Coll, Image selective smoothing and edge-detection by non-linear diffusion, SIAM J. Numer. Anal., 29 (1992), 182-193.  Google Scholar

[8]

G.-H. Cottet and M. E. Ayyadi, A volterra type model for image processing, IEEE Trans. Image Processing, 7 (1998), 292-303. doi: 10.1109/83.661179.  Google Scholar

[9]

F. Weber, On products on non-commuting sectorial operators, Annali della Scuola Normale Superiore di Pisa Cl. Sci. (4), 27 (1998), 499-531.  Google Scholar

[10]

A. Belahmidi, "Equations aux Dérivées Partielles Appliquées à la Restoration et à l'Agrandissement des Images," Ph.D. Thesis, Université Paris-Dauphine, Paris, 2003. Google Scholar

[11]

A. Belahmidi and A. Chambolle, Time-delay regularization of anisotropic diffusion and image processing, M2AN Math. Model. Numer. Anal., 39 (2005), 231-251.  Google Scholar

[12]

H. Amann, Time-delayed Perona-Malik problems, Acta Math. Univ. Comenianae (N.S.), 76 (2007), 15-38.  Google Scholar

[13]

P. Guidotti and J. Lambers, Two new nonlinear nonlocal diffusions for noise reduction, Journal of Mathematical Imaging and Vision, 33 (2009), 25-37. doi: 10.1007/s10851-008-0108-z.  Google Scholar

[14]

Y. You, W. Xu, A. Tannenbaum and M. Kaveh, Behavioral analysis of anisotropic diffusion in image processing, IEEE Transaction on Image Processing, 5 (1996), 1539-1553. Google Scholar

[15]

L. Grafakos, "Classical and Modern Fourier Analysis," Pearson Education, Inc., Upper Saddle River, NJ, 2004.  Google Scholar

[16]

S. Taheri, Q. Tang and K. Zhang, Young measure solutions and instability of the one-dimensional Perona-Malik equation, J. Math. Anal. Appl., 308 (2005), 467-490. doi: 10.1016/j.jmaa.2004.11.034.  Google Scholar

[17]

K. Zhang, Existence of infinitely many solutions for the one-dimensional Perona-Malik model, Calc. Var. Partial Differential Equations, 26 (2006), 171-199.  Google Scholar

[18]

L. Ambrosio, N. Fusco and D. Pallara, "Functions of Bounded Variation and Free Discontinuity Problems," Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 2000.  Google Scholar

[1]

Yan Chen, Kewei Zhang. Young measure solutions of the two-dimensional Perona-Malik equation in image processing. Communications on Pure & Applied Analysis, 2006, 5 (3) : 617-637. doi: 10.3934/cpaa.2006.5.617

[2]

Giovany M. Figueiredo, Tarcyana S. Figueiredo-Sousa, Cristian Morales-Rodrigo, Antonio Suárez. Existence of positive solutions of an elliptic equation with local and nonlocal variable diffusion coefficient. Discrete & Continuous Dynamical Systems - B, 2019, 24 (8) : 3689-3711. doi: 10.3934/dcdsb.2018311

[3]

Meng-Xue Chang, Bang-Sheng Han, Xiao-Ming Fan. Global dynamics of the solution for a bistable reaction diffusion equation with nonlocal effect. Electronic Research Archive, 2021, 29 (5) : 3017-3030. doi: 10.3934/era.2021024

[4]

Azer Khanmamedov, Sema Simsek. Existence of the global attractor for the plate equation with nonlocal nonlinearity in $ \mathbb{R} ^{n}$. Discrete & Continuous Dynamical Systems - B, 2016, 21 (1) : 151-172. doi: 10.3934/dcdsb.2016.21.151

[5]

Le Thi Phuong Ngoc, Nguyen Thanh Long. Existence and exponential decay for a nonlinear wave equation with nonlocal boundary conditions. Communications on Pure & Applied Analysis, 2013, 12 (5) : 2001-2029. doi: 10.3934/cpaa.2013.12.2001

[6]

Shu-Xiang Huang, Fu-Cai Li, Chun-Hong Xie. Global existence and blow-up of solutions to a nonlocal reaction-diffusion system. Discrete & Continuous Dynamical Systems, 2003, 9 (6) : 1519-1532. doi: 10.3934/dcds.2003.9.1519

[7]

Dong Li, Xiaoyi Zhang. On a nonlocal aggregation model with nonlinear diffusion. Discrete & Continuous Dynamical Systems, 2010, 27 (1) : 301-323. doi: 10.3934/dcds.2010.27.301

[8]

Mohammad A. Rammaha, Daniel Toundykov, Zahava Wilstein. Global existence and decay of energy for a nonlinear wave equation with $p$-Laplacian damping. Discrete & Continuous Dynamical Systems, 2012, 32 (12) : 4361-4390. doi: 10.3934/dcds.2012.32.4361

[9]

J. García-Melián, Julio D. Rossi. A logistic equation with refuge and nonlocal diffusion. Communications on Pure & Applied Analysis, 2009, 8 (6) : 2037-2053. doi: 10.3934/cpaa.2009.8.2037

[10]

Boyan Jonov, Thomas C. Sideris. Global and almost global existence of small solutions to a dissipative wave equation in 3D with nearly null nonlinear terms. Communications on Pure & Applied Analysis, 2015, 14 (4) : 1407-1442. doi: 10.3934/cpaa.2015.14.1407

[11]

Feng Li, Yuxiang Li. Global existence of weak solution in a chemotaxis-fluid system with nonlinear diffusion and rotational flux. Discrete & Continuous Dynamical Systems - B, 2019, 24 (10) : 5409-5436. doi: 10.3934/dcdsb.2019064

[12]

Lili Du, Chunlai Mu, Zhaoyin Xiang. Global existence and blow-up to a reaction-diffusion system with nonlinear memory. Communications on Pure & Applied Analysis, 2005, 4 (4) : 721-733. doi: 10.3934/cpaa.2005.4.721

[13]

Karoline Disser. Global existence and uniqueness for a volume-surface reaction-nonlinear-diffusion system. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 321-330. doi: 10.3934/dcdss.2020326

[14]

Marco Di Francesco, Alexander Lorz, Peter A. Markowich. Chemotaxis-fluid coupled model for swimming bacteria with nonlinear diffusion: Global existence and asymptotic behavior. Discrete & Continuous Dynamical Systems, 2010, 28 (4) : 1437-1453. doi: 10.3934/dcds.2010.28.1437

[15]

Carmen Cortázar, Manuel Elgueta, Fernando Quirós, Noemí Wolanski. Asymptotic behavior for a nonlocal diffusion equation on the half line. Discrete & Continuous Dynamical Systems, 2015, 35 (4) : 1391-1407. doi: 10.3934/dcds.2015.35.1391

[16]

Biyue Chen, Chunxiang Zhao, Chengkui Zhong. The global attractor for the wave equation with nonlocal strong damping. Discrete & Continuous Dynamical Systems - B, 2021, 26 (12) : 6207-6228. doi: 10.3934/dcdsb.2021015

[17]

Oleksiy V. Kapustyan, Pavlo O. Kasyanov, José Valero. Structure and regularity of the global attractor of a reaction-diffusion equation with non-smooth nonlinear term. Discrete & Continuous Dynamical Systems, 2014, 34 (10) : 4155-4182. doi: 10.3934/dcds.2014.34.4155

[18]

Jianbo Cui, Jialin Hong, Liying Sun. On global existence and blow-up for damped stochastic nonlinear Schrödinger equation. Discrete & Continuous Dynamical Systems - B, 2019, 24 (12) : 6837-6854. doi: 10.3934/dcdsb.2019169

[19]

Congming Peng, Dun Zhao. Global existence and blowup on the energy space for the inhomogeneous fractional nonlinear Schrödinger equation. Discrete & Continuous Dynamical Systems - B, 2019, 24 (7) : 3335-3356. doi: 10.3934/dcdsb.2018323

[20]

Belkacem Said-Houari, Flávio A. Falcão Nascimento. Global existence and nonexistence for the viscoelastic wave equation with nonlinear boundary damping-source interaction. Communications on Pure & Applied Analysis, 2013, 12 (1) : 375-403. doi: 10.3934/cpaa.2013.12.375

2020 Impact Factor: 2.425

Metrics

  • PDF downloads (53)
  • HTML views (0)
  • Cited by (4)

Other articles
by authors

[Back to Top]